Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 8, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 12, 2002, 12:37 PM CST for Tallapoosa County, Alabama. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2002, 12:37 PM CST (18:37 UTC)
- Expired
- Mar 12, 2002, 1:30 PM CST
- In force
- 53 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tallapoosa County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 12:50 PM CST | Thunderstorm Wind 55 E | Dadeville, AL | Numerous trees and power lines were blown down in and around Dadeville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 121837 SVRBHM ALC123-121930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1237 PM CST TUE MAR 12 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 130 PM CST * AT 1233 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF DADEVILLE...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...JACKSONS GAP. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 8 5 6, 0 7 5 8. LAT...LON 3282 8599 3269 8585 3278 8561 3307 8566
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 11:30 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 12, 11:30 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1130 AM CST TUE MAR 12 2002 LATEST WATER VAPOR SATELLITE LOOP INDICATES UPPER LOW MOVING INTO SW MS ATTM...AND PROJECTED MOVEMENT ALMOST DUE EAST. SURFACE REFLECTION OF UPPER SYSTEM JUST SLIGHTLY SOUTHEAST BETWEEN MSY AND MCB. INVERTED TROUGH STRETCHES NE ACROSS TN VLY WITH WARM FRONT ACROSS SOUTHERN THIRD OF AREA. LINE OF CONVECTION SEEN ON LOCAL RADARS NEAR GADSDEN...SOUTHWARD TO THE GULF COAST. STRONGEST ACTIVITY FROM MGM SOUTHWARD INTO WARM SECTOR. POSSIBILITY OF ADDITIONAL DEVELOPMENT THIS AFTERNOON AS COLD POCKET MOVES INTO THE AREA FROM THE WEST. WILL ADJUST THE TEMPS SLIGHTLY ALL AREAS. POPS WILL BE LOWERED A BIT FOR AREAS W AND NW AND INCREASED SE. WILL ALSO MENTION HEAVY RAINFALL SE. UPDATE OUT SHORTLY. .BHM...NONE. 75
In the hours before
Special weather statement, Mar 12, 7:25 AM CST, 5 hours 12 minutes before
ALZ001>050-121430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 725 AM CST TUE MAR 12 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A SHORT WAVE TROUGH...AND SURFACE LOW PRESSURE...WILL MOVE ACROSS THE GULF COAST STATES THROUGH TOMORROW MORNING. RAIN AND SCATTERED THUNDERSTORMS WILL SPREAD ACROSS PORTIONS OF NORTH AND CENTRAL ALABAMA THROUGH THIS EVENING. ALTHOUGH THERE WILL BE SCATTERED THUNDERSTORMS...THEY ARE NOT EXPECTED TO REACH SEVERE LIMITS. NO HAZARDOUS WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 11:38 AM CST | Severe Thunderstorm Warning | BMX | Montgomery | 37 min |
| Mar 12, 12:11 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 64 min |
| Mar 12, 12:26 PM CST | Severe Thunderstorm Warning | BMX | Pike | 64 min |
| Mar 12, 12:57 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 33 min |
| Mar 12, 1:12 PM CST | Severe Thunderstorm Warning | BMX | Bullock | 33 min |
| Mar 12, 1:26 PM CST | Severe Thunderstorm Warning | BMX | Russell | 49 min |
| Mar 12, 2:23 PM CST | Severe Thunderstorm Warning | BMX | Chambers | 22 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.